Iowa, 2024Flash Flood and Flooding in Iowa, June 21 to 22, 2024
June 21 to 22, 2024 · NWS DMX · 31 events in 12 counties and zones
Heavy rain began late on June 21 and continued into the morning of June 22 as storms persisted along a stalled war front over northern Iowa. A widespread 3-4 inches of rain fell in northern Iowa, resulting in a few road closures across the area.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 31
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Heavy rain began late on June 21 and continued into the morning of June 22 as storms persisted along a stalled war front over northern Iowa. A widespread 3-4 inches of rain fell in northern Iowa, resulting in a few road closures across the area. This heavy rain also pushed rivers in northwest Iowa even higher, the catalyst for what would be in some cases catastrophic river flooding in the days to come.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jun 21, 3:25 AM CST, 1 hour 35 minutes earlier. Its key messages:
- Flood Watches now starting this morning for northern counties as heavy rain moves in from the west. Heaviest rain still anticipated for tonight across northern Iowa, especially nearest to the state line.
- Rainfall amounts along the front will be 3 to 5 inches with locally higher amounts at or exceeding 7 inches possible. Flash flooding and river flooding impacts possible.
- In addition to heavy rain, severe weather will be possible this evening for the north as well as Saturday afternoon for much of the area. Both days: Damaging winds and a tornado or two possible. Hail possible, but confidence is lower.
Area forecast discussion, Jun 21, 3:25 AM CST, 1 hour 35 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
425 AM CDT Fri Jun 21 2024
.KEY MESSAGES...
- Flood Watches now starting this morning for northern counties
as heavy rain moves in from the west. Heaviest rain still
anticipated for tonight across northern Iowa, especially
nearest to the state line.
- Rainfall amounts along the front will be 3 to 5 inches with
locally higher amounts at or exceeding 7 inches possible.
Flash flooding and river flooding impacts possible.
- In addition to heavy rain, severe weather will be possible
this evening for the north as well as Saturday afternoon for
much of the area. Both days: Damaging winds and a tornado or
two possible. Hail possible, but confidence is lower.
&&
.DISCUSSION...
Issued at 402 AM CDT Fri Jun 21 2024
The nocturnal LLJ has veered over into NW Iowa overnight with an
MUCAPE axis near 1000 J/kg supporting an MCS entering into the
state. The MCS has slowed its progression, following the Corfidi
vectors and sinking to the southeast and feeding more into the
instability. The cold pool from the MCS is forming training storms
as the mean wind carries the new updrafts northeast. CAMs have not
handled tonight's storms well and continue to initialize poorly, so
here's the theory on evolution over the next few hours: seeing that
the MCS is halting its southward extent, current thinking is
that overall cluster will take an eastern track and turn
northeast. This outcome would bring heavy rain into northern
counties this morning before the H850 boundary is pushed into
Minnesota. Have elected to start the Flood Watch this morning
instead of tonight to capture the heavy rain potential. Can
expect 1-2 inches with morning storms with some locally higher
amounts, but as the storms have decreased in intensity over the
last couple of hours, not expecting the 5+ inches found on
personal weather stations near Sioux Falls. Through the morning
and afternoon, a cold pool from the overnight convection will
sink into the state today as the nocturnal jet weakens. Have
kept rain chances in the north for all of today as soundings
hold onto moisture in a weakly capped environment. At the very
least, northern Iowa can expect to be in cloud cover today with
highs held into the low 80s and perhaps even some 70s. Further
south, cumulus clouds will blanket the skies by the afternoon
with a non-zero chance of rain. Highs will be in the 80s.
A shortwave will approach from the west later this evening with deep
layer shear values exceeding 30kts. 0-3km shear will be further
enhanced by the return of the LLJ, elongating the lower portion of
the hodograph. MUCAPE axis with values near 2000 J/kg will build in
through the afternoon in the warm sector. Wherever the surface
boundary finds itself this afternoon, all modes of severe weather
are on the table for this evening. Confidence in hail is lower due
to the warm clouds depths and saturated profiles. Wind threat
remains as potent cold pools from rain-cooled air surge out. For
tornadoes, LCLs are predictably very low with all of the present
moisture and the LLJ-influenced hodographs yield favorable SRH
values. The best chance for tornadoes will be immediately along the
surface front, the location of which is estimated by the 5% outline.
As storms evolve more into a heavy rain threat overnight tonight,
the LLJ angles across Iowa, with its front located somewhere near
the IA-MN border. PWATs exceed 2 inches, warm cloud depths are over
4000m and the entirety of the profile appears saturated. Speaking to
how models have handled the overall pattern for most of this week,
they have consistently been too far north in QPF placement. So in
turn, not confident in a solution such as the 06z HRRR that tries to
trend northward. WPC Excessive Rainfall Outlooks have accounted for
this well with an southern expansion beyond the main QPF output
axis. Areas in the southern part of the moderate risk and in the
neighboring slight risk region (or counties just south of the flood
watch) should monitor for changes in the forecast as details become
more refined today. 3-5 inches of rain is forecasted to fall along
the H850 warm front with locally higher amounts in play. The HREF
max QPF spread speaks to the possible upper bounds of those local
extremes with contours between 7 and 10 inches of QPF on the map
near the state line. The atmosphere has proven itself capable of
this outcome already tonight with a personal weather station south
of Sioux Falls recording 9 inches of rain this morning.
The wave will remain organized and push east Saturday with its cold
front draped across the state. The jet remains enhanced through the
day, increasing low level SRH. Shear values exceed 30 kts and MUCAPE
values will near 1500 J/kg by the afternoon. The moist profiles will
once again benefit damaging wind chances and hinder hail chances. A
tornado or two will be possible from the aforementioned low level
shear. Confidence on storm initiation timing is low and will be
better capture by high resolution guidance as less short term
convection augments the near storm environment. An upper level
ridge blocks the Gulf Sunday and Monday with rain chances
returning by the middle of next week.&&
.AVIATION /06Z TAFS THROUGH 06Z SATURDAY/...
Issued at 1201 PM CDT Fri Jun 21 2024
IFR stratus was developing across northern IA, and that should
persist through at least 12z with some contributions from fog
development as well. VFR conditions should return area wide
later Friday morning however, with mainly dry conditions through
the afternoon. Additional convection is expected to develop
across northern IA Friday evening however, with sufficient
confidence to mention thunder even at this lead time.
&&
.HYDROLOGY...
Issued at 326 PM CDT Thu Jun 20 2024
More of the highest QPF axis is anticipated to fall in northern
Iowa counties with the highest amounts near the state line. This
in turn will lead to faster initial responses from sites as
more rain falls into local basins with additional water flowing
in from upstream basin areas in Minnesota. The river of most
concern remains the Des Moines River north of Saylorville Lake,
including both its west and east fork. High confidence in at
least Minor Flood Stage for ESVI4, HBTI4, EMTI4, and AGNI4. Higher
stages uncertain due to QPF placement discrepancies. The East
Fork will be more in play if the more southward trend in
rainfall is realized. The Cedar and Winnebago rivers are also of
concern as their reaches both extend into southern Minnesota.
River forecasts currently available at the time of issuance
include 48 hours of rainfall and morning forecasts are also
expected to include QPF beyond the usual 24 hours window due to
the extended duration of the rainfall event.
&&
.DMX WATCHES/WARNINGS/ADVISORIES...
Flood Watch through Saturday afternoon for IAZ004>007-015>017.
&&
DISCUSSION...Jimenez
AVIATION...Jimenez
HYDROLOGY...Jimenez
Hazardous weather outlook, Jun 21, 3:37 AM CST, 1 hour 23 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
437 AM CDT Fri Jun 21 2024
IAZ004>007-015>017-221200-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
437 AM CDT Fri Jun 21 2024
This Hazardous Weather Outlook is for portions of central Iowa.
.DAY ONE...Today and tonight
A Flood Watch for excessive rainfall is in effect for the area
through midday Saturday. Please visit weather.gov/dmx for more
details.
Showers and thunderstorms will persist at intervals from this
morning through tonight, producing locally heavy rainfall. Severe
weather will be possible, mainly from this afternoon into early
tonight, with damaging winds being the primary threat but hail and
a few tornadoes also possible.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
A Flood Watch for excessive rainfall is in effect for the area
through midday Saturday. Please visit weather.gov/dmx for more
details.
Thunderstorms are forecast at times during the day Saturday,
possibly lingering into the late afternoon. Severe weather will be
possible, with damaging winds being the primary threat.
Additional storm chances return to the forecast by around the
middle of next week.
.SPOTTER INFORMATION STATEMENT...
Spotters may be needed at times between this afternoon and
Saturday morning. Severe weather reports, reports of rainfall and
any flooding would be appreciated.
IAZ023>028-033>039-044>050-057>062-070>075-081>086-092>097-221200-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
437 AM CDT Fri Jun 21 2024
This Hazardous Weather Outlook is for portions of central Iowa.
.DAY ONE...Today and tonight
Showers and thunderstorms will be possible at intervals from this
morning through tonight, with the higher chances toward northern
Iowa. A few stronger storms could produce gusty winds and locally
heavy rainfall north of Highway 30.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Thunderstorms are forecast at times during the day Saturday and
Saturday evening. Severe weather will again be possible, with
damaging winds being the primary threat.
Additional storm chances return to the forecast by around the
middle of next week.
.SPOTTER INFORMATION STATEMENT...
Spotters may be needed at times between this afternoon and
Saturday morning. Severe weather reports, reports of rainfall and
any flooding would be appreciated.
Event by event
26 heavy rain, 4 flood, 1 flash flood. Local standard time, as filed.
Heavy Rain, Palo Alto
- When
- June 21, 5:00 AM CST to June 22, 7:30 AM CST
- Where
- Palo Alto County, 0.69 mi S of West Bend
- Reported by
- Public
- Coordinates
- 42.960, -94.450
From 6am CDT Friday to 8:30am CDT Saturday, 7.5 inches of rain fell. Relayed via social media.
Heavy Rain, Humboldt
- When
- June 21, 6:00 AM CST to June 22, 6:00 AM CST
- Where
- Humboldt County, 1.71 mi NE of Bode
- Reported by
- CoCoRaHS
- Coordinates
- 42.890, -94.260
CoCoRaHS reported a 24 hour rain total of 3.3 inches.
Heavy Rain, Worth
- When
- June 21, 10:00 PM CST to June 22, 5:35 AM CST
- Where
- Worth County, 0.5 mi W of Grafton
- Reported by
- Mesonet
- Coordinates
- 43.330, -93.080
Mesonet reported 2.68 inches of rain.
Heavy Rain, Kossuth
- When
- June 21, 11:00 PM CST to June 22, 3:10 AM CST
- Where
- Kossuth County, 0.5 mi W of Algona
- Reported by
- Mesonet
- Coordinates
- 43.070, -94.240
Mesonet reported 2.66 inches of rain.
Heavy Rain, Kossuth
- When
- June 21, 11:00 PM CST to June 22, 5:00 AM CST
- Where
- Kossuth County, 0.86 mi NW of Burt
- Reported by
- CoCoRaHS
- Coordinates
- 43.210, -94.230
CoCoRaHS reported 3.30 inches of rain.
Heavy Rain, Palo Alto
- When
- June 21, 11:00 PM CST to June 22, 5:30 AM CST
- Where
- Palo Alto County, 0.69 mi N of Mallard
- Reported by
- Mesonet
- Coordinates
- 42.940, -94.680
Mesonet reported 3.78 inches of rain.
Heavy Rain, Hancock
- When
- June 21, 11:00 PM CST to June 22, 5:30 AM CST
- Where
- Hancock County, 2.13 mi WSW of Crystal Lake
- Reported by
- CoCoRaHS
- Coordinates
- 43.210, -93.840
CoCoRaHS reported 4.26 inches of rain.
Heavy Rain, Winnebago
- When
- June 21, 11:00 PM CST to June 22, 5:58 AM CST
- Where
- Winnebago County, 0.85 mi NE of Buffalo Center
- Reported by
- Public
- Coordinates
- 43.390, -93.940
Social media report of 4 inches of rain.
Heavy Rain, Palo Alto
- When
- June 21, 11:00 PM CST to June 22, 6:00 AM CST
- Where
- Palo Alto County, 4.94 mi SSW of Rodman
- Reported by
- CoCoRaHS
- Coordinates
- 42.960, -94.550
CoCoRaHS reported 3.71 inches of rain.
Heavy Rain, Wright
- When
- June 21, 11:00 PM CST to June 22, 6:00 AM CST
- Where
- Wright County, 1.52 mi W of Eagle Grove Arpt
- Reported by
- Mesonet
- Coordinates
- 42.720, -93.950
Mesonet reported 3.01 inches or rain.
Heavy Rain, Emmet
- When
- June 21, 11:00 PM CST to June 22, 7:25 AM CST
- Where
- Emmet County, Estherville Arpt
- Reported by
- ASOS
- Coordinates
- 43.400, -94.750
ASOS reported3.16 inches of rain.
Heavy Rain, Kossuth
- When
- June 21, 11:00 PM CST to June 22, 7:30 AM CST
- Where
- Kossuth County, 2.05 mi NW of Irvington
- Reported by
- Public
- Coordinates
- 43.040, -94.230
Public report of 4 inches of rain.
Heavy Rain, Cerro Gordo
- When
- June 21, 11:00 PM CST to June 22, 7:30 AM CST
- Where
- Cerro Gordo County, 4.98 mi WNW of Winnebago Hgts
- Reported by
- Mesonet
- Coordinates
- 43.230, -93.310
Mesonet reported 4.26 inches of rain.
Heavy Rain, Kossuth
- When
- June 21, 11:00 PM CST to June 22, 7:30 AM CST
- Where
- Kossuth County, 0.86 mi NW of Algona
- Reported by
- Mesonet
- Coordinates
- 43.080, -94.240
Mesonet reported 3.14 inches of rain.
Heavy Rain, Hancock
- When
- June 21, 11:00 PM CST to June 22, 7:45 AM CST
- Where
- Hancock County, 0.69 mi N of Britt
- Reported by
- Public
- Coordinates
- 43.110, -93.820
Public report via social media of 4.5 inches of rain.
Heavy Rain, Worth
- When
- June 21, 11:00 PM CST to June 22, 7:50 AM CST
- Where
- Worth County, 4.08 mi W of Manly
- Reported by
- Public
- Coordinates
- 43.290, -93.280
Public report via social media of 3.18 inches of rain overnight.
Heavy Rain, Winnebago
- When
- June 21, 11:00 PM CST to June 22, 7:50 AM CST
- Where
- Winnebago County, 0.85 mi SE of Thompson
- Reported by
- Public
- Coordinates
- 43.360, -93.770
Public report via social media of 5.1 inches of rain overnight.
Heavy Rain, Winnebago
- When
- June 21, 11:00 PM CST to June 22, 8:00 AM CST
- Where
- Winnebago County, Lake Mills
- Reported by
- Public
- Coordinates
- 43.420, -93.530
Public report via social media of 4.5 inches of rain overnight.
Heavy Rain, Bremer
- When
- June 21, 11:00 PM CST to June 22, 8:00 AM CST
- Where
- Bremer County, 0.51 mi W of Denver
- Reported by
- Public
- Coordinates
- 42.670, -92.360
Public report via social media of 5 inches of rain overnight.
Heavy Rain, Kossuth
- When
- June 21, 11:00 PM CST to June 22, 8:14 AM CST
- Where
- Kossuth County, 0.69 mi N of Bancroft
- Reported by
- Public
- Coordinates
- 43.290, -94.220
Public report via social media of 5.25 inches of rain overnight.
Heavy Rain, Winnebago
- When
- June 21, 11:00 PM CST to June 22, 9:00 AM CST
- Where
- Winnebago County, 0.85 mi NE of Buffalo Center
- Reported by
- Public
- Coordinates
- 43.390, -93.940
Public report via social media of 4 inches of rain overnight.
Heavy Rain, Cerro Gordo
- When
- June 21, 11:50 PM CST to June 22, 7:50 AM CST
- Where
- Cerro Gordo County, 0.86 mi NE of Clear Lake
- Reported by
- Public
- Coordinates
- 43.140, -93.370
Public report via social media of 5 inches of rain overnight.
Heavy Rain, Wright
- When
- June 22, 12:00 AM CST to 3:00 AM CST
- Where
- Wright County, 2.07 mi N of Solberg
- Reported by
- COOP Observer
- Coordinates
- 42.760, -93.620
Coop Observer reported 2.02 inches of rain.
Heavy Rain, Webster
- When
- June 22, 12:00 AM CST to 7:23 AM CST
- Where
- Webster County, 1.38 mi S of (Fod)ft Dodge Muni A
- Reported by
- Mesonet
- Coordinates
- 42.530, -94.180
Mesonet reported 3.06 inches of rain.
Flash Flood, Worth
- When
- June 22, 12:30 AM CST to 5:00 AM CST
- Where
- Worth County, 1.75 mi WNW of Fertile to 3.88 mi ESE of Manly
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 43.277, -93.463
Emergency manager reported many areas in western Worth county where water scoured gravel roads during the overnight hours.
Heavy Rain, Wright
- When
- June 22, 1:00 AM CST to 5:00 AM CST
- Where
- Wright County, 1.52 mi W of Eagle Grove Arpt
- Reported by
- Mesonet
- Coordinates
- 42.720, -93.950
Mesonet reported 3.01 inches of rain.
Heavy Rain, Butler
- When
- June 22, 1:00 AM CST to 6:33 AM CST
- Where
- Butler County, 1.38 mi N of Kesley
- Reported by
- Trained Spotter
- Coordinates
- 42.690, -92.920
Trained spotter reported 4.5 inches of rain overnight.
Flood, Palo Alto
- When
- June 22, 6:30 AM CST to 9:00 PM CST
- Where
- Palo Alto County, 1.72 mi E of Cylinder to 1.81 mi ENE of Cylinder
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 43.083, -94.536
US-18 eastbound, Between County Road N60 and IA 15 (1 mile east of the Cylinder area). The road is blocked because of flooding.
Flood, Palo Alto
- When
- June 22, 6:30 AM CST to 9:00 PM CST
- Where
- Palo Alto County, 3.48 mi WNW of Cylinder to 3.67 mi ENE of Emmetsburg Arpt
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 43.107, -94.628
US-18 eastbound, Between IA 4 and County Road N60 (near Emmetsburg). The road is blocked because of flooding.
Flood, Emmet
- When
- June 22, 7:30 AM CST to 9:00 PM CST
- Where
- Emmet County, 2.09 mi NNE of Wallingford to 2.99 mi SSE of Estherville
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 43.359, -94.820
IA-4 northbound, Between County Road B14 and IA 9 (1 mile north of the Wallingford area). The road is blocked because of flooding.
Flood, Kossuth
- When
- June 22, 8:30 AM CST to 11:00 AM CST
- Where
- Kossuth County, 2.79 mi NNW of Bancroft to 2.82 mi W of Gerled
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 43.318, -94.238
US-169 northbound, Between County Road A38 and County Road P40 (2 to 3 miles north of the Bancroft area), areas of water over the road.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, June 21 to 26, 202416 deaths · 1 event
- Tornadoes and Flooding in Nebraska, June 21 to 30, 202458 injured · $1.8 million · EF0 · 66 events
- Rip Current in New York, June 21, 20242 deaths · 1 event
- Flooding in Minnesota, June 21 to 30, 2024$29 million · 22 events
- Flash Flooding and Flooding in Nebraska, June 21 to 22, 2024$26 million · 78 kt wind · 11 events
- Heat in Arizona, June 21, 20241 death · 1 event
- Heat in Arizona, June 21, 20241 death · 1 event
- Flooding in Iowa, June 21 to 30, 2024$11 million · 12 events
- Flooding in Minnesota, June 21 to 30, 2024$160,000 · 10 events
- Damaging Winds in Nebraska, June 21 to 22, 2024$100,000 · 70 kt wind · 5 events
- Damaging Wind and Lightning Strike in Connecticut, June 21, 20244 injured · $500 · 50 kt wind · 2 events
- Damaging Winds in New York, June 21, 2024$25,000 · 50 kt wind · 12 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1193422, 1193401, 1193395, 1193389, 1193391, 1193392, 1193394, 1193396, 1193397, 1193402, 1193416, 1193418, 1193419, 1193420, 1193425, 1193427, 1193428, 1193432, 1193435, 1193437, 1193439, 1193431, 1193387, 1193415, 1198803, 1193390, 1193407, 1194824, 1194825, 1194826, 1194827.